Missouri, 2005Damaging Wind in Missouri, August 21, 2005
August 21, 2005 · NWS SGF · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 21, 5:54 PM CST, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 21, 5:54 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
654 PM CDT SUN AUG 21 2005
.DISCUSSION...
SHORT-TERM (TONIGHT THROUGH TUESDAY NIGHT)
ISOLATED CONVECTION BEGINNING TO FIRE ACROSS PARTS OF THE AREA AS
TEMPERATURES HAVE RISEN INTO THE UPPER 80S AND LOWER 90S. ADJUSTING
THE MORNING KSGF SOUNDING FOR THESE CONDITIONS...MLCAPE ACROSS THE
REGION IS LIKELY IN EXCESS OF 2000 J/KG WITH LITTLE CAP. MCV MOVING
ACROSS SOUTHEAST KANSAS INTO WESTERN MISSOURI LOOKS TO BE FINALLY TOUCHING
OFF A FEW STORMS. IN ADDITION...AN OLD FRONTAL BOUNDARY LINGERS
ACROSS NORTHERN SECTIONS OF ARKANSAS WITH ADDITIONAL STORMS
DEVELOPING IN THIS AREA. DAYTIME HEATING ALONG WITH THE FORCING FROM
THE MCV SHOULD KEEP ISOLATED TO SCATTERED CONVECTION GOING INTO THE
EVENING HOURS. LOOKING UPSTREAM...ANOTHER UPPER DISTURBANCE WAS
NOTED IN THE WV IMAGERY AND PROFILER NETWORK MOVING INTO SOUTHWEST
OKLAHOMA. THIS FEATURE WILL NEED TO BE MONITORED FOR EFFECTS ON
LATE NIGHT RAIN CHANCES. CURRENTLY THINKING COVERAGE WILL BE TOO LOW
TO INCLUDE LIKELY POPS TONIGHT. FOR NOW GOING WITH 40 POPS ACROSS THE
WESTERN 2/3RDS OF THE AREA WITH 30 POPS TO THE EAST...ALSO WILL
INCLUDE SCATTERED WORDING IN THE ZONES.
NOT REALLY CONFIDENT IN ANY MODEL SOLUTION IN THE SHORT TERM. THERE
WILL PROBABLY BE A SERIES OF WEAK UPPER DISTURBANCES MOVING ACROSS
THE PLAINS THE NEXT COUPLE OF DAYS. EVEN WITH MORE CLOUD COVER ON
MONDAY...THERE SHOULD STILL BE ENOUGH INSTABILITY FOR A FEW STORMS
IF THE AREA GETS SOME OF THIS UPPER FORCING. IT LOOKS NOW LIKE THE
FRONT TO THE NORTH REALLY WONT BRING LOWER SURFACE DEWPOINTS TO THE
REGION AS QUICKLY AS PREVIOUSLY THOUGH. THEREFORE...IVE BACKED OFF
BRINGING IN LOWER DEWPOINTS AND UPPED LOW TEMPERATURES TONIGHT
THROUGH TUESDAY NIGHT. IN ADDITION...KEPT LOW POPS 30S AND 20S IN THE
GRIDS THROUGH TUESDAY...BEFORE UPPER RIDGING TAKES HOLD.
SAW
EXTENDED PERIOD (WEDNESDAY THROUGH SUNDAY)...
PERIOD BEGINS WITH UPPER RIDGE OVER THE AREA AND SHARP TROUGH ACROSS
THE WESTERN US. AS SHORTWAVE ENERGY SHIFTS EAST ACROSS THE NORTHERN
PLAINS...RIDGE WILL BE FLATTENED OUT OVER THE SOUTHERN 1/2 OF THE US
WITH WEAK ZONAL FLOW OVER THE CWA. SOME WEAK SHORTWAVE ENERGY MAY
PUSH ACROSS THE AREA BUT ARE DIFFICULT AT BEST TO TIME. HAVE KEPT
FORECAST DRY AT THIS TIME FOR THIS REASON. DOESNT APPEAR THAT ANY
DECENT COOL DOWN WILL OCCUR THROUGH NEXT SUNDAY GIVEN THIS TYPE OF
PATTERN.
LINDENBERG
&&
.AVIATION...
MAIN CONVECTIVE COMPLEX HAS PUSHED EAST OF THE SPRINGFIELD
AIRPORT...BUT DECIDED TO KEEP VCTS IN THE TERMINAL FORECAST THROUGH
THE EVENING. AS FOR THE KJLN TERMINAL...AN OUTFLOW BOUNDARY IS
CURRENTLY MOVING THROUGH THAT REGION WITH CONVECTION BEGINNING TO
DEVELOP ALONG THE KANSAS/MISSOURI BORDER. WITH THIS IN
MIND...INSERTED A TEMPO GROUP FOR THUNDER THIS EVENING. OUTSIDE OF
ANY THUNDERSTORM ACTIVITY...VFR CONDITIONS ARE EXPECTED. ISOLATED
CONVECTION IS POSSIBLE ON TUESDAY...BUT EXACT LOCATIONS UNCERTAIN.
SAW
&&
SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.
WFO SGF
Hazardous weather outlook, Aug 21, 6:46 PM CST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
746 PM CDT SUN AUG 21 2005
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
746 PM CDT SUN AUG 21 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
ISOLATED TO SCATTERED THUNDERSTORMS...THE STRONGEST MAY
PRODUCE:
HEAVY RAIN RESULTING IN FLASH FLOODING.
FREQUENT CLOUD TO GROUND LIGHTNING.
AND HAIL TO THE SIZE OF NICKELS ALONG WITH DAMAGING WIND
GUSTS IN EXCESS OF 60 MPH.
AREAS AFFECTED AND TIMING:
SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL AFFECT LOCATIONS
GENERALLY EAST OF A LINE FROM URBANA TO AVA THROUGH 10 PM.
MORE WIDELY SCATTERED AND ISOLATED STORMS ARE POSSIBLE FURTHER TO
THE WEST ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI.
DISCUSSION:
A SMALL...BUT POTENT COMPLEX OF THUNDERSTORMS WILL CONTINUE TO
PUSH EASTWARD ACROSS PARTS OF CENTRAL AND SOUTH CENTRAL MISSOURI
FOR THE REMAINDER OF THE EVENING. A THREAT OF DAMAGING
WINDS...LARGE HAIL...AND FLASH FLOODING WILL PERSIST GENERALLY
BEFORE MIDNIGHT. RAINFALL RATES WITH THE HEAVIEST STORMS WILL
EXCEED AN INCH PER HOUR AND MAY EVEN APPROACH TWO INCHES PER
HOUR. IN ADDITION...FLOODING WILL CONTINUE INTO THE OVERNIGHT
PERIODS FOR LOCATIONS WHICH ARE CURRENTLY EXPERIENCING FLASH
FLOODING.
AN UPPER DISTURBANCE OVER THE PLAINS MAY BRING ADDITIONAL ISOLATED
TO SCATTERED THUNDERSTORMS ACROSS THE REGION AFTER MIDNIGHT. THE
MAIN THREATS WITH THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING
AND HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO THE BEGINNING OF
THE UPCOMING WORK WEEK.
.SPOTTER INFORMATION STATEMENT...
THE SEVERE WEATHER THREAT WILL BE ISOLATED IN NATURE.
THEREFORE...SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...ANY
SEVERE WEATHER OR FLOODING REPORTS SHOULD BE FORWARDED TO LOCAL
LAW ENFORCEMENT OFFICIALS.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
SAWIn the hours before
Local storm report, Aug 21, 6:35 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
735 PM CDT SUN AUG 21 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL SGF DOWNTOWN ARPT 37.22N 93.23W
08/21/2005 1.00 INCH GREENE MO AIRPLANE PILOT
REPORTED BY PILOT ON RUNWAY.
0645 PM FLASH FLOOD 1 N SPRINGFIELD 37.21N 93.30W
08/21/2005 GREENE MO NWS EMPLOYEE
AN ESTIMATED 5 OF RAIN FELL IN A LITTLE OVER AN HOUR.
6 OF FLOWING WATER REPORTED FLOWING THROUGH A HOME.
FEHLocal storm report, Aug 21, 7:42 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
842 PM CDT SUN AUG 21 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM FLASH FLOOD 1 N SPRINGFIELD 37.21N 93.30W
08/21/2005 GREENE MO NWS EMPLOYEE
AN ESTIMATED 5 OF RAIN FELL IN A LITTLE OVER AN HOUR.
6 OF FLOWING WATER REPORTED FLOWING THROUGH A HOME.
FEHLocal storm report, Aug 21, 7:47 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
847 PM CDT SUN AUG 21 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG 4 SE VANZANT 36.93N 92.27W
08/21/2005 DOUGLAS MO PUBLIC
TREES AND POWER LINES DOWN. ROOF OF ONE BARN AND
SIGNIFICANT DAMAGE TO A SECOND BARN.
FEHLocal storm report, Aug 21, 7:53 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
853 PM CDT SUN AUG 21 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL SPRINGFIELD 37.20N 93.30W
08/21/2005 0.75 INCH GREENE MO NWS EMPLOYEE
PEA TO PENNY SIZE HAIL FELL CONTINUOUSLY FOR 26 MINUTES
FROM 512 PM AND ENDED AT 538 PM NEAR THE INTERSECTION OF
HIGHWAY 65 AND INTERSTATE 44.
0512 PM TSTM WND GST SPRINGFIELD 37.20N 93.30W
08/21/2005 60 MPH GREENE MO NWS EMPLOYEE
ONE LARGE TREE SNAPPED AT 3000 EAST VALLEY WATER MILL
RD. A COUPLE OF 1-2 FT DIAMETER TREES WERE ALSO UPROOTED
IN THE SAME AREA.Local storm report, Aug 21, 8:20 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
920 PM CDT SUN AUG 21 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD 2 E BUFFALO 37.65N 93.06W
08/21/2005 DALLAS MO LAW ENFORCEMENT
WATER OVER HIGHWAY 32 AND COUNTY ROAD M.
0920 PM TSTM WND DMG ROVER 36.72N 91.62W
08/21/2005 OREGON MO LAW ENFORCEMENT
SEVERAL TREES AND POWERLINES DOWN.
FEHLocal storm report, Aug 21, 8:25 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
925 PM CDT SUN AUG 21 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD SPRINGFIELD 37.20N 93.30W
08/21/2005 GREENE MO NWS EMPLOYEE
SOUTH DRY SAC CREEK OUT OF ITS BANKS AND FLOWING OVER
EAST VALLEY WATER MILL RD. 3 TO 4 FEET OF FAST FLOWING
WATER OVER THE ROAD. ONE LOCAL RESIDENT SAID THAT IN THE
20 YEARS SHES LIVED THERE ONLY ONE OTHER TIME HAS THIS
CREEK FLOODED OVER ONTO VALLEY WATER MILL RD. ANOTHER
NEARBY RESIDENTS 5 INCH RAIN GAGE WAS OVER FLOWING. IN
ADDITION...SPRINGFIELD FIRE DEPT AND POLICE CURRENTLY
PERFORMING NUMEROUS WATER RESCUES ACROSS THE CITY.Thunderstorm Wind, Oregon
- When
- August 21, 8:25 PM CST
- Where
- Oregon County, 2 mi E of Alton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 36.700, -91.367
Downburst winds downed several trees in a wooded area east of Alton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, August 21, 2005$609,000 · 60 kt wind · 16 events
- Lightning Strike in Nebraska, August 21, 2005$200,000 · 1 event
- Lightning Strike in Louisiana, August 21, 2005$65,000 · 1 event
- Damaging Wind in Alabama, August 21, 2005$40,000 · 55 kt wind · 1 event
- Hail and Damaging Winds in Mississippi, August 21, 2005$30,000 · 50 kt wind · 4 events
- Damaging Wind in Missouri, August 21, 2005$30,000 · 60 kt wind · 1 event
- Damaging Wind in Arizona, August 21, 2005$25,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in South Carolina, August 21 to 22, 20051 injured · 55 kt wind · 10 events
- Damaging Wind in Missouri, August 21, 2005$20,000 · 60 kt wind · 1 event
- Damaging Wind in Arkansas, August 21, 2005$20,000 · 55 kt wind · 1 event
- Damaging Wind in Tennessee, August 21, 2005$18,000 · 60 kt wind · 1 event
- Lightning Strike in Louisiana, August 21, 2005$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470707.